From Metairie, Louisiana, USA:
My Type 1 18 year old (diabetic for 3 years) was recently diagnosed with hypothyroidism. He is now taking Synthroid [a brand of thyroid hormone]. Before the thyroid problem was diagnosed, he was using R and N, and was well controlled. After starting thyroid therapy, his blood sugars became high immediately after meals and low before the next meal. We have adjusted by substituting 1H for 1R before meals and he seems okay. Will increasing doses of Synthroid cause increasing highs after meals? Why didn't after meal highs occur when his thyroid was normal?
Occasionally insulin requirements increase after starting Synthroid to correct hypothyroidism, though I'm not aware of a specific increase after meals. Is it possible that his appetite has also increased so that his meals are bigger? Also, if he only has had diabetes for 3 years, it is possible that his pancreas is still failing. In any case, the most important thing to do is to adjust the insulin dose according to the blood sugars, which you are doing.
Original posting 3 Sep 1999
Posted to Thyroid
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.